Many people with lupus say fatigue is their most bothersome symptom. Fatigue is more than just being tired — it’s a constant feeling of tiredness or weakness that may not get better after sleeping.
If you already experience fatigue, you don’t want to take a medication that might also cause fatigue. A MyLupusTeam member who recently started taking mycophenolate mofetil (sold under the brand name CellCept) asked, “Ever since I started Cellcept a few weeks ago, my fatigue has gotten so much worse. This stuff is supposed to help me get better, and I feel drained and crappy all the time! Is this a medication that you need to get used to? Or is this it?”
Fatigue isn’t a common side effect of mycophenolate mofetil, but continue reading to find out possible ways it may cause this troublesome symptom.
Mycophenolate mofetil was originally approved by the U.S. Food and Drug Administration (FDA) to prevent transplanted organ rejection for people with kidney transplants, liver transplants, or heart transplants. However, it’s also used to treat systemic lupus erythematosus (SLE) and people with lupus who have signs of kidney disease (lupus nephritis).
Because mycophenolate mofetil is an immunosuppressive medication, it works to treat lupus by stopping your immune system from attacking your body.
Fatigue isn’t a common side effect of mycophenolate mofetil. However, several MyLupusTeam members report feeling fatigue while also taking mycophenolate mofetil. One member said, “I’m on it, and I’m tired all the time.”
Other MyLupusTeam members don’t experience fatigue as a side effect of mycophenolate mofetil. One member shared, “I didn’t notice a difference in fatigue with CellCept. I was fatigued before it and afterward. After a few years of taking it, if I try reducing it, I get worse. To me, I think it keeps me well.”
Another member commented, “CellCept has never made me tired or fatigued. I was always dealing with fatigue anyway, so perhaps that is why? I have been on CellCept since 2006, when cyclosporine damaged my kidneys rather than helping them. But everyone responds differently.”
Many people with lupus experience fatigue, regardless of what medications they take. It can be hard to tell if how you’re feeling is a side effect of a medication or a symptom of your illness. As one MyLupusTeam member said, “I have so many health issues and take so many tablets, I don’t even know what’s side effects and what’s illness anymore.”
The common side effects of mycophenolate mofetil include:
Less frequently, mycophenolate mofetil can cause serious side effects, such as:
Although fatigue isn’t a typical side effect of mycophenolate mofetil, it could be a consequence of other side effects caused by the medication.
Insomnia is a possible side effect of mycophenolate. In clinical trials for people taking mycophenolate for an organ transplant, between 40 percent and 52 percent of people experienced insomnia. A small clinical trial found that 20 percent of people taking mycophenolate mofetil for autoimmune conditions, including SLE, experienced insomnia.
If you have trouble falling asleep or staying asleep, you may feel more tired or fatigued during the day.
In rare cases, mycophenolate mofetil can cause a condition known as pure red cell aplasia. People with this condition don’t make enough red blood cells — also known as anemia. Red blood cells deliver oxygen to all of the tissues around your body. Fatigue can be a symptom of pure red cell aplasia because your body isn’t getting the oxygen it needs to function properly.
People taking mycophenolate mofetil have an increased risk of developing certain cancers, such as lymphoma and skin cancer. Fatigue can be an early warning sign of many different types of cancer. Cancer can cause fatigue because cancer cells steal the nutrients from your body so they can grow. This can also lead to unexplained weight loss.
Mycophenolate mofetil weakens your immune system and increases your risk of serious infections. If you get an infection, you may feel more fatigued than usual. It’s important that you call your health care provider if you notice any signs of infection, such as sore throat, runny nose, or fever, while you’re taking mycophenolate.
Studies show between 67 percent and 90 percent of people with lupus report feeling fatigue. Several aspects of lupus can result in you feeling more tired than usual.
People with more active lupus may be more likely to experience fatigue. This is because your body has to use extra energy to cope with increased inflammation, leaving you feeling tired.
Pain caused by lupus can cause insomnia. Pain can also make it harder for you to stay active. Both of these factors can worsen your fatigue, while poor sleep and lack of exercise can also increase pain.
Several medical conditions frequently associated with lupus — also known as comorbidities — can also cause fatigue. These include hypothyroidism (low thyroid hormone) and fibromyalgia.
Many people with lupus experience depression. Fatigue is a common symptom of depression and anxiety. Additionally, some antidepressants used to treat depression can cause fatigue as a side effect.
The side effects of some lupus medications can cause fatigue or make it harder for you to sleep. These include:
“Unfortunately, fatigue comes with the territory. Give yourself permission to get the rest you need,” a MyLupusTeam member recommended. Here are other ways to help you manage your fatigue:
If you’re worried about how your medication side effects or lupus symptoms are affecting your quality of life, get medical advice from a health care professional about the best way to manage fatigue.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 223,000 members come together to ask questions, give advice, and share their stories with others who understand life with lupus.
Have you experienced fatigue while taking mycophenolate mofetil? How do you manage lupus fatigue? Share your experience in the comments below, or start a conversation by posting on your Activities page.